October 15, 2012 by astancilwomack
Most people have heard of the recent meningitis outbreak that was linked to a compounded cortisone injectable. In case you haven’t heard, there was an outbreak of a rare fungal form of meningitis was recently linked to an injectable that is commonly used to treat pain. The meningitis has been seen in nine states. Several people have died, and several people are critically ill. This has caused hysteria throughout the medical field, but especially where I work in pain management. This medication was compounded by a facility in New England, but even here on the West coast patients are concerned. My office received non-stop calls since Tuesday of last week to make sure we do not use the infected cortisone solution. Fortunately, we do not, but in either event as managers it is our duty to inform our patients.
If your facility does in fact use any prescriptions from the New England Compounding Center you must contact all patients who have had an injection within the past six months, and inform them that they may have been in contact with the infection. Inform them of the symptoms to look out for, which can include severe headache, nausea, dizziness and fever. Advise them if they are having any of these symptoms to seek immediate medical treatment.
Even if your facility does not use the New England Compounding Center, you should still send out a letter informing your patients. Many people are concerned, even those who had an injection several years ago. Our office has been receiving calls from patients that were treated in 2010. It may seem silly, but send a letter to all patients assuring them that your facility does not use the infected medication or any medication from the compounding center. This will not only ease your patient’s minds, but also limit the incoming calls of concern.
**Feel free to post any other advice, or stories regarding the meningitis outbreak.**